Montana, 2012

High Wind in Montana, January 24 to 26, 2012

January 24 to 26, 2012 · NWS BYZ · 12 events in 9 counties and zones

Strong low pressure east of the Divide combined with high pressure over Yellowstone Park resulted in very strong winds across the Upper Yellowstone and Upper Stillwater River Valleys and adjacent plains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong low pressure east of the Divide combined with high pressure over Yellowstone Park resulted in very strong winds across the Upper Yellowstone and Upper Stillwater River Valleys and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 24, 3:11 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 24, 3:11 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MST TUE JAN 24 2012

.SHORT TERM...VALID FOR WED AND THU...

HIGH WIND EVENT COMING LATER TONIGHT AND TOMORROW...STILL SOME
DETAILS TO BE WORKED OUT THOUGH.

FIRST THE GAP AREAS. PRESSURE FALLS ALREADY ON THE ORDER OF
1-2MB/HR IN CENTRAL MONTANA IS TIGHTENING UP THE LEE SIDE GRADIENT
THIS AFTERNOON. AS ZONAL FLOW ALOFT INCREASES THE LEE SIDE TROF
WILL CONTINUE TO DEEPEN THROUGH TONIGHT...AND COLD TEMPS AND SNOW
COVER ACROSS NORTHWEST WY AND SOUTHEAST ID WILL ENHANCE THE LOW
LEVEL STABILITY. THIS WILL BE A STRONG GAP WIND EVENT FOR
LIVINGSTON AND NYE AND WILL MAKE NO CHANGES TO THE WARNING FOR
THESE AREAS. SHOULD SEE GUSTS IN EXCESS OF 70 MPH.

SWEET GRASS AND WHEATLAND COUNTIES WILL BE FAVORED ONCE THE COLD
ADVECTION KICKS IN WITH SFC TROF JUST TO THEIR EAST BY TOMORROW
MORNING. STRONG WEST WINDS SHOULD PERSIST THROUGH THE DAY AS LOW
DEEPENS TO OUR NORTHEAST AND AS LOW LEVEL INSTABILITY TAPS INTO
60-70 KT MID LEVEL FLOW. CONFIDENCE OF A WIND EVENT IS HIGH IN
THESE AREAS DUE TO HELP FROM THE TERRAIN...SO HAVE OPTED TO ISSUE
HIGHLIGHTS...A WARNING FOR JUDITH GAP AND ADVISORY FOR BIG TIMBER
WITH GUSTS OF 55-65 MPH EXPECTED. TEMP/WIND PROFILES SUGGEST SOME
MOUNTAIN WAVE ACTIVITY IS POSSIBLE JUST PRIOR TO THE COLD FROPA SO
WILL START THE HIGHLIGHTS AT 09Z TONIGHT.

AREAS TO THE EAST WILL DEPEND ON MIXED WINDS TOMORROW FROM LATE
MORNING INTO THE EVENING...BUT THERE ARE SOME COMPLICATIONS.
LATEST MODEL RUNS ARE A BIT FURTHER NE WITH THE SFC LOW AND PAINT
CORE OF GREATEST 850MB FLOW JUST TO OUR NORTH. IN ADDITION...THERE
IS SOME SYNOPTIC ASCENT FROM SECONDARY ZONAL SHORTWAVE BETWEEN
18-00Z. THAT BEING SAID...THERE WILL BE A LOT OF POTENTIAL MIXED
WINDS AS LOW LEVELS DESTABILIZE TO NEAR 700MB...AS ADVERTISED BY
BOTH THE NAM AND GFS. GFS SHOWS STRONGER FLOW THAN THE NAM SO
THERE IS SOME MODEL DISCREPANCY STILL. WITH CONSIDERATIONS TO
LATEST MODEL TRENDS WILL ISSUE A HIGH WIND WATCH ACROSS OUR
NORTHEAST FROM TREASURE TO FALLON COUNTIES TOMORROW AFTERNOON AND
EVENING. WILL KEEP HIGH WIND WATCH FOR GOLDEN VALLEY...
MUSSELSHELL...STILLWATER AND YELLOWSTONE COUNTIES AND LET NIGHT
SHIFT TAKE A FINAL LOOK. REGARDLESS OF THE HIGHLIGHT...IT WILL BE
VERY WINDY ACROSS THE REGION TOMORROW...ESPECIALLY OUR NORTH. ONE
FINAL ITEM. WIND AND TEMP PROFILES DO SUGGEST SOME MOUNTAIN WAVE
ACTIVITY IS POSSIBLE NEAR RED LODGE 12-18Z TOMORROW MORNING. WILL
RAISE GUSTS IN THIS AREA TO 50 MPH AND WILL NEED TO KEEP AN EYE ON
THIS. SHOULD SEE SOME HIGH GUSTS AT RED LODGE MOUNTAIN BEGINNING
EARLY TOMORROW MORNING AS WELL. BIG HORN MOUNTAINS NOT AS FAVORED
FOR MTN WAVES IN THIS EVENT.

BESIDES THE WIND...MOIST PACIFIC FLOW WILL FAVOR OUR WEST SLOPES
FOR PERIODS OF ACCUMULATING SNOWFALL EACH OF THE NEXT COUPLE DAYS.
TWO SEPARATE SURGES OF MOISTURE EVIDENT ON SATELLITE IMAGERY...AND
WILL KEEP LIKELY POPS FOR THE MOUNTAINS. INITIAL WAVE TOMORROW
MORNING COULD BRING SOME LIGHT LIGHT FREEZING RAIN TO OUR EAST
ROUGHLY BETWEEN 10-16Z...EAST OF SFC TROF AND BEFORE LOW LEVEL
COLD AIR IS SCOURED OUT BY WEST WINDS. WILL KEEP THIS HIGHLIGHTED
IN HWO BUT SHOULD NOT BE A SIGNIFICANT EVENT. OTHERWISE ONLY LOW
CHANCES OF PCPN FOR THE LOWER ELEVATIONS DUE TO THE PERSISTENT
DOWNSLOPING. COULD SEE SLIGHTLY HIGHER CHANCES AS FLOW TURNS MORE
NWLY BY THURSDAY OR THURSDAY NIGHT. MODELS HAD AT ONE TIME SHOWN A
POTENTIAL UPSLOPE EVENT THURSDAY NIGHT BUT LATEST TRENDS SUGGEST
GREATER MOISTURE WITH BAROCLINIC ZONE WILL SAG TO OUR SOUTH BEFORE
ANY DEEP UPSLOPE DEVELOPS.

A VERY WELL MIXED AND MILD DAY TOMORROW WITH TEMPS IN THE 40S OR
NEAR 50 DEGREES. SNOW COVER COULD BE A BIT OF A FACTOR HERE...BUT
FOR THE MOST PART SNOW COVER IS NOT SIGNIFICANT AT THIS TIME.
COOLER DAY COMING THURSDAY BUT STILL WITH TEMPS ABOVE NORMAL.
COLDER AIRMASS WILL SLIDE IN FROM THE NW THURSDAY NIGHT.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A PROGRESSIVE FLOW WILL BE OVER THE AREA THROUGH THE EXTENDED
PERIOD WITH A MEAN RIDGE OVER THE WESTERN UNITED STATES. THE
MEDIUM RANGE MODELS WERE IN GENERAL AGREEMENT WITH THE PATTERN
WITH SOME DISCREPANCY ON TIMING OF SHORTWAVES. THERE ARE TWO MAIN
SHORTWAVES TO IMPACT THE AREA FOR A CHANCE OF PRECIPITATION. THE
FIRST WAVE WILL CRUISE THROUGH FRIDAY NIGHT AND SATURDAY. THIS
WAVE WAS TAKING A FARTHER EASTWARD TRACK...LIMITING THE CHANCE OF
PRECIPITATION. MAIN IMPACT WILL BE TO DROP A QUICK SHOT OF COLDER
AIR ACROSS THE EAST. THE SECOND WAVE WILL COME THROUGH MONDAY
NIGHT INTO TUESDAY. THIS WAVE WAS STRONGER AND FARTHER WEST AND
WOULD HOLD THE BEST CHANCE OF PRECIPITATION FOR THE ENTIRE AREA
IF IT MAINTAINS CURRENT TRACK. THE MOUNTAINS WILL CERTAINLY SEE
AN INCREASED CHANCE OF ACCUMULATING SNOW WITH THE SECOND SYSTEM.
WILL MAINTAIN POPS FOR BOTH THESE SYSTEMS. THE WEEKEND WILL BE
DRY AND RELATIVELY MILD WITH RIDGING. TWH

&&

.AVIATION...

MID LEVEL CLOUDS WILL INCREASE TONIGHT. SNOW SHOWERS WILL DEVELOP
OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS WITH OCCASIONAL
OBSCURATIONS EXPECTED...ESPECIALLY AFTER MIDNIGHT. WINDS WILL
INCREASE FROM KBIL WEST TONIGHT. WEST TO SOUTHWEST WINDS WILL
INCREASE TO A RANGE OF 35 TO 45 KTS WITH SOME GUSTS TO 60KTS
TONIGHT. THIS WILL IMPACT KLVM...BIG TIMBER AND HARLOWTON. THE
STRONGEST WINDS WILL BE AROUND KLVM. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 028/049 032/043 024/034 016/036 020/046 027/044 024/044
    01/N    12/W    21/B    00/B    12/W    22/W    21/N
LVM 034/047 032/044 021/032 018/038 021/042 027/043 024/044
    12/W    23/W    31/B    00/B    12/J    22/W    21/N
HDN 019/049 026/042 022/034 012/033 011/043 019/042 018/042
    02/W    22/W    31/B    00/B    12/J    22/J    21/B
MLS 020/047 024/040 021/032 013/031 014/040 020/041 019/040
    22/W    22/W    21/B    00/B    02/J    22/J    21/B
4BQ 019/046 025/040 022/033 012/032 015/042 018/040 020/041
    12/W    22/W    21/B    00/B    12/J    22/J    21/B
BHK 017/045 021/036 017/030 009/028 009/036 015/035 015/038
    12/W    12/J    21/N    00/B    12/J    22/J    21/B
SHR 019/047 026/040 023/033 014/035 015/043 020/041 020/042
    01/B    22/W    32/J    00/B    12/J    22/J    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 9 PM MST WEDNESDAY
      FOR ZONES 28-63.
     HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
      WEDNESDAY EVENING FOR ZONES 29-34-35-42.
     HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      WEDNESDAY EVENING FOR ZONES 30>33.
     WIND ADVISORY IN EFFECT FROM 2 AM TO 9 PM MST WEDNESDAY FOR
      ZONE 41.
     HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
      MST THURSDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 24, 2:57 PM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MST TUE JAN 24 2012

MTZ028>042-056>058-063>068-WYZ098-099-252300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
257 PM MST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS WILL DEVELOP IN THE LIVINGSTON AND NYE AREAS THIS
EVENING. SOUTHWEST WINDS WILL INCREASE TO SPEEDS OF 35 TO 50 MPH
WITH GUSTS OVER 75 MPH. DANGEROUS CROSSWINDS CAN BE EXPECTED
ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER AND AREA ROADS
ALONG THE BEARTOOTH FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE AREAS ON
WEDNESDAY WHERE WINDS SPEEDS OF 30 TO 50 MPH WITH GUSTS OVER 75
MPH ARE EXPECTED. THESE WINDS WILL SLOWLY DIMINISH WEDNESDAY
NIGHT. HIGH WINDS WILL ALSO BE POSSIBLE OVER PARTS OF SOUTH
CENTRAL MONTANA WEDNESDAY. WEST WINDS OF 30 TO 45 MPH AND GUSTS
TO 60 MPH ARE POSSIBLE. STRONG WINDS WILL CREATE HAZARDOUS
CROSSWINDS ON AREA ROADWAYS LIKE INTERSTATE 90...HIGHWAY
191...AND HIGHWAY 3.

THERE IS A SLIGHT CHANCE OF FREEZING RAIN OVER NORTHEASTERN
FALLON COUNTY EARLY WEDNESDAY MORNING. PERSONS SHOULD MONITOR
LATER FORECAST FOR THE LATEST INFORMATION AND POSSIBLE
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
January 24, 7:00 PM MST to 9:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded at times at the Stillwater Mine.

High Wind, Beartooth Foothills

When
January 24, 9:10 PM MST to January 25, 10:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50+ mph with gusts up to 85 mph were reported at the Stillwater Mine.

High Wind, Livingston Area

When
January 24, 9:22 PM MST to January 25, 4:58 AM MST
Where
Livingston Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50-61 mph with gusts up to 81 mph occurred across the Livingston area.

High Wind, Southern Big Horn

When
January 25, 12:00 AM MST to January 26, 8:45 AM MST
Where
Southern Big Horn forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
AWOS

Sustained winds of 38 to 50 mph with gusts up to 75 mph were measured at Big Horn Reservoir. This resulted in three pontoon boats and a crane mounted on a barge being damaged.

High Wind, Musselshell

When
January 25, 3:00 AM MST to 5:00 PM MST
Where
Musselshell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with gusts up to 63 mph were reported across the area.

High Wind, Golden Valley

When
January 25, 3:00 AM MST to 5:00 PM MST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with gusts up to 60 mph were reported across the area.

High Wind, Judith Gap

When
January 25, 3:23 AM MST to 4:30 PM MST
Where
Judith Gap forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
January 25, 6:05 AM MST to 5:00 PM MST
Where
Golden Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Sustained winds of 40-45 mph with a gust to 63 mph was reported across the area.

High Wind, Musselshell

When
January 25, 6:05 AM MST to 5:00 PM MST
Where
Musselshell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with gusts up to 63 mph were reported across the area.

High Wind, Southern Wheatland

When
January 25, 2:14 PM MST to 4:52 PM MST
Where
Southern Wheatland forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS

Sustained winds of 40+ mph with gusts ranging from 50 to 75 mph were common across the area.

High Wind, Treasure

When
January 25, 2:20 PM MST to 4:30 PM MST
Where
Treasure forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

High Wind, Northern Stillwater

When
January 25, 2:52 PM MST to 8:32 PM MST
Where
Northern Stillwater forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357886, 357877, 357885, 357880, 357881, 357882, 357883, 357870, 357873, 357884, 357868, 357871.